DOUGLAS COUNTY, Ore. -- The Douglas Public Health Network is issuing an alert after a spike in opioid overdoses in the county over the past few days, some of them deadly.
Over the past 24 to 72 hours, there has been an increase in hospital emergency department admissions, law enforcement and emergency response and use of naloxone, or Narcan, which is a medication that helps reverse the effects of an overdose, DPHN said.
OPIOID CRISIS: HEROIN OVERDOSES SEVEN TIMES ABOVE NORMAL
It’s possible that heroin in the county has been mixed with fentanyl, a very potent opioid. DPHN said it is an immediate risk to people using illicit opioids. Douglas County Health Officer Bob Dannehoffer said other drugs like methamphetamine could also be mixed with fentanyl.
"A very small dose can kill someone. We used to think of heroin like a teaspoon of things. Fentanyl and car fentanyl, just a few grams are enough to make a lethal dose," Dannehoffer said.
DPHN said people should abstain from using these drugs and seek help and treatment.
Free naloxone is available through the HIV Alliance Syringe Exchange, 647 W. Luellen Drive Suite 103, Roseburg.
If you see someone overdosing, call 911. DPHN reminds the public that someone who is overdosing still needs immediate treatment, even if naloxone has been used because its effects are temporary.
Lane County experienced a sharp rise in overdoses in September 2018.